UNC Health Care
Cartoon of naloxone

Opioid Overdose Reversal Drug Available at Pharmacies

In America, more than 115 people die every day from opioid overdose. And the problem is getting worse.

In North Carolina alone, there was a 24.7 percent increase in opioid-related deaths from 2015 to 2016, and from July 2016 through September 2017, emergency department visits for opioid overdose rose 30 percent in all parts of the U.S., according to the most recent data from the Centers for Disease Control and Prevention. Citing a “steep increase” in opioid overdose deaths nationwide, Surgeon General Jerome Adams recently released a public health advisory—the first such advisory in 13 years—that families and individuals at risk of opioid abuse should keep naloxone, a drug that can reverse an opioid overdose, close at hand.

Already carried by emergency and medical personnel, naloxone is a medication that works to rapidly reverse the effects of opioids. But the drug must be given quickly, so it’s best for people having an overdose to get it even before paramedics arrive.

Since June 20, 2016, naloxone has been available without a prescription in North Carolina, only the third state in the country to issue a standing prescription order for the drug. In the past two years, its availability has increased across the country.

People who are prescribed opioids are often co-prescribed naloxone, but there’s one big problem: “If you give naloxone only to a patient who overdoses, they may not be able to give it to themselves, so it may not do them any good,” says Gary W. Jay, MD, professor of neurology at the UNC School of Medicine.

“What’s happened more recently is that the surgeon general has said, ‘Prescribing naloxone to the opioid user is not good enough. You should have naloxone available so that friends and families of people who take opioids can also get it.’ Then, people can administer it and actually help the person.”

Who’s at risk? People taking high doses of opioids for pain, people mixing opioids and benzodiazepines, older patients, patients with sleep apnea, people misusing opioids, and people using illicit opioids such as heroin and fentanyl. Their family, friends and health caregivers can increase their chances of survival by carrying naloxone.

Naloxone is available in a nasal spray, called Narcan, or as an auto-injectable, though the auto-injectable, called Evzio, is more expensive. Here’s how it works:

  1. Opioids enter the system and attach to opioid receptors in the brain. Because opioids affect the part of the brain that regulates breathing, in an overdose, opioids will slow and ultimately stop a person’s breathing. This will result in a coma and later, death.
  2. Naloxone is a competitive inhibitor to opioids, so when you administer the drug, it rapidly displaces the opioids from the receptors. Breathing will return to normal, and the person will wake up.

After administering naloxone according to instructions, the patient must go to the emergency room for appropriate follow-up care. It’s recommended that a person who receives naloxone should be observed by medical personnel. That’s crucial in preventing opioid overdoses, Dr. Jay says.

“You have to know what drugs the person was taking because naloxone has a relatively short half-life (1 to 1.5 hours) compared to some opioids,” he says. “People might need to have it re-administered appropriately, depending on what drug they’ve taken. For example, a drug like methadone can last anywhere from 23 to 115 hours if they’ve been taking it long enough. So, if you give a person naloxone once, when it wears off within an hour or so, the methadone, or another long-acting opioid, will be able to take back its place in the opioid receptors, and the patient will fall back into a coma.”

The goal is to prevent the patient from relapsing into a coma, Dr. Jay explains; the naloxone must be re-administered for as long as necessary.

It’s worth the effort to plan for the worst; between 1996 and 2014, at least 26,500 opioid overdoses were reversed by laypeople using naloxone across the country. In North Carolina, nearly 7,000 overdoses were reversed between August 2013 and mid-2017.


If someone in your life is at risk of opioid overdose, you can buy naloxone without a prescription at a pharmacy near you.